Alert archive / Mississippi / Flash Flood Warnings in 2020

Flash Flood Warning 66, NWS Jackson, MS

May 26, 2020Forrest County, Lamar County, Mississippi

NWS Jackson, MS issued this flash flood warning at May 26, 2020, 3:20 PM CDT for Forrest County, Lamar County, Mississippi. It was in force for 83 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2020, 3:20 PM CDT (20:20 UTC)
Expired
May 26, 2020, 4:43 PM CDT
In force
83 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Forrest County, MS, Lamar County, MS

What was reported inside it

TimeReportWhereRemark
May 26, 4:00 PM CDTFLASH FLOODPine Grove, MSWATER ACROSS ONE LANE OF PURVIS OLOH RD NEAR THE PINE GROVE COMMUNITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2020-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1451 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2020-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1451 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
508 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

805 
WGUS54 KJAN 262020
FFWJAN
MSC035-073-262330-
/O.NEW.KJAN.FF.W.0066.200526T2020Z-200526T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
320 PM CDT Tue May 26 2020

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Forrest County in southeastern Mississippi...
  Lamar County in southeastern Mississippi...

* Until 630 PM CDT.

* At 319 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Hattiesburg, Petal, West Hattiesburg, Purvis, Lumberton, Pine 
  Ridge, Oak Grove, Rock Hill, Rawls Springs, Mclaurin, Sunrise, 
  Baxterville and Macedonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3128 8965 3143 8949 3143 8915 3114 8915
      3100 8934 3101 8935 3101 8942 3098 8943
      3098 8948 3100 8948 3100 8950 3101 8950
      3101 8955 3100 8955 3100 8965

FLASH FLOOD...RADAR INDICATED

$$

1
1 follow-up statement
014 
WGUS74 KJAN 262143
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
443 PM CDT Tue May 26 2020

MSC035-073-262153-
/O.CAN.KJAN.FF.W.0066.000000T0000Z-200526T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forrest MS-Lamar MS-
443 PM CDT Tue May 26 2020

...FLASH FLOOD WARNING IS CANCELLED FOR FORREST AND LAMAR COUNTIES...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 3128 8965 3143 8949 3143 8915 3114 8915
      3100 8934 3101 8935 3101 8942 3098 8943
      3098 8948 3100 8948 3100 8950 3101 8950
      3101 8955 3100 8955 3100 8965

$$

TW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at May 26, 3:07 PM CDT, 13 minutes earlier.

Area forecast discussion, May 26, 3:07 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
307 PM CDT Tue May 26 2020

.DISCUSSION...

Tonight and Tomorrow:

A cold core low over the southern Plains is very slowly on the move
towards the east currently. Over the next 24 hours though, this
system will move very little. As for the rest of this afternoon and
evening, the ongoing convection will continue through 00Z before its
eventual waning. A strong storm will remain possible with a strong
wind gust and heavy downpours being the primary threats. Overnight,
some isolated convection will continue to linger as a boundary works
its way through the CWA. Going into Wednesday, the upper low will be
a little better positioned so that a marginal severe threat will be
in place for part of the area. With cool mid-level temps in place
due to the mid-level low, decent mid-level lapse rates will be in
place. Deep layer shear will be around 35 to 40 kts. The instability
will increase through the morning and, based on the CAMS,  storms
look to fire over the Pine Belt region and push towards the
northeast through the afternoon. The main threats will be strong
wind gusts and hail, along with some heavy downpours. This threat
will linger into the evening before the storms move out of the
area/dissipate due to lack of diurnal heating. With the high chance
of pops in place and extensive cloud cover, high temps are expected
to only top out in the low 80s tomorrow. /10/

Wednesday night through Monday: Although cold core mid level low
will remain over the ArkLaTex at the beginning of the period, a weak
shortwave ridge rotating around the low will push across the area,
diminish the remaining evening convection, and scour away a
significant amount of the PW, dropping below 1.5". The low will push
into AR Thursday and north MS Friday as it begins to open up and
shear out. While abundant cloud cover will still hinder warming,
limited moisture should keep convection more scattered in nature.

Meanwhile, high amplitude ridging from the west Friday will drop a
cold front to our northwest doorstep by Friday evening. This front
will sweep south Friday night and usher much drier/slightly cooler
air into the region Saturday and Sunday. Daytime highs will be
slightly cooler both these days, but lows at night will be
noticeably cooler around 60. By Monday, the ridging aloft and dry
air at the surface will promote a rather warm day as highs approach
90 once again./GG/

&&

.AVIATION...
18Z TAF discussion:
Low level cloud cover has flight conditions across the area set at
MVFR or below for the majority of today. With scattered showers
and a couple isolated storms expected, ceilings may not improve
throughout the forecast period unless the cloud cover can break up
a bit this afternoon. The isolated convection is traveling
southwest to northeast this afternoon and could bring a lowering
in flight categories to any particular site with its passing.
Expect this activity to begin waning this evening after approx.
02Z. Ceilings will remain low overnight and even lower after 06Z
to IFR category. While ceilings will lift after 12Z, convection is
again expected on Wednesday and will keep flight categories below
VFR. /10/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       66  81  65  84 /  64  68  27  31
Meridian      67  83  66  87 /  73  79  38  34
Vicksburg     67  81  67  83 /  52  53  27  35
Hattiesburg   67  83  66  87 /  70  75  28  33
Natchez       65  81  66  82 /  48  37  17  32
Greenville    67  81  66  80 /  65  61  39  48
Greenwood     68  81  66  82 /  72  74  38  45

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

10/GG
Hazardous weather outlook, May 26, 2:49 PM CDT, 31 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
249 PM CDT Tue May 26 2020

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>038-040>044-
047-048-053-054-059>061-272000-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Issaquena-Sharkey-Yazoo-Madison MS-Leake-Warren-Hinds-Claiborne-
Copiah-Jefferson-Adams-Franklin MS-
249 PM CDT Tue May 26 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and southwest Mississippi.

.DAY ONE...Tonight and Wednesday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

MSZ039-045-046-049>052-055>058-062>066-072>074-272000-
Noxubee-Neshoba-Kemper-Rankin-Scott-Newton-Lauderdale-Simpson-
Smith-Jasper-Clarke-Lincoln-Lawrence-Jefferson Davis-Covington-
Jones-Marion-Lamar-Forrest-
249 PM CDT Tue May 26 2020

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, south central Mississippi,
and southeast Mississippi.

.DAY ONE...Tonight and Wednesday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Wednesday

On Wednesday, isolated severe thunderstorms are possible. Some
thunderstorms could produce damaging wind gusts and hail.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

Isolated severe thunderstorms could linger into Wednesday night
for portions of southeast Mississippi.

(https://www.weather.gov/images/jan/graphicast/1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Wednesday
through Wednesday night.

10

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, May 26, 2:28 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Jackson MS
228 PM CDT Tue May 26 2020

MSZ048-049-054-055-262015-
Copiah MS-Hinds MS-Rankin MS-Simpson MS-
228 PM CDT Tue May 26 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RANKIN...
NORTHWESTERN SIMPSON...SOUTH CENTRAL HINDS AND NORTHEASTERN COPIAH
COUNTIES UNTIL 315 PM CDT...

At 228 PM CDT, Meteorologists were tracking a strong thunderstorm
near Hopewell, or near Crystal Springs, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Hopewell around 235 PM CDT.
  Whites around 300 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3186 9032 3207 9043 3214 9019 3195 9008
TIME...MOT...LOC 1928Z 240DEG 13KT 3197 9027

TW
Special weather statement, May 26, 2:34 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Jackson MS
234 PM CDT Tue May 26 2020

MSZ048-049-262015-
Hinds MS-Rankin MS-
234 PM CDT Tue May 26 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RANKIN AND
SOUTHEASTERN HINDS COUNTIES UNTIL 315 PM CDT...

At 234 PM CDT, Meteorologists were tracking a strong thunderstorm
near Byram, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Jackson around 240 PM CDT.
  Byram around 245 PM CDT.
  Richland around 310 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3223 9046 3240 9013 3235 9011 3232 9015
      3230 9016 3229 9015 3217 9008 3208 9038
TIME...MOT...LOC 1934Z 241DEG 14KT 3221 9033

TW
Special weather statement, May 26, 2:52 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Jackson MS
252 PM CDT Tue May 26 2020

MSZ049-055-262100-
Rankin MS-Simpson MS-
252 PM CDT Tue May 26 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RANKIN AND NORTH
CENTRAL SIMPSON COUNTIES UNTIL 400 PM CDT...

At 252 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Clinton to near Florence to near
Rockport. Movement was east at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Jackson around 300 PM CDT.
  Florence around 310 PM CDT.
  Monterey around 320 PM CDT.
  Star and Harrisville around 325 PM CDT.
  Piney Woods around 340 PM CDT.
  Pearl and Flowood around 350 PM CDT.

Other locations impacted by these storms include Braxton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3214 9019 3217 9008 3230 9016 3232 9015
      3233 9013 3235 9011 3217 8998 3199 8996
      3195 9008
TIME...MOT...LOC 1952Z 262DEG 12KT 3228 9034 3214 9019 3186 9018

TW
Special weather statement, May 26, 3:10 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Jackson MS
310 PM CDT Tue May 26 2020

MSZ073-074-262115-
Lamar MS-Forrest MS-
310 PM CDT Tue May 26 2020

...A STRONG THUNDERSTORM WILL AFFECT FORREST AND LAMAR COUNTIES UNTIL
415 PM CDT...

At 310 PM CDT, Meteorologists were tracking an area of strong
thunderstorms 8 miles north of Baxterville, or 13 miles southwest of
West Hattiesburg, moving north at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

This strong thunderstorm will be near...
  Pine Ridge around 315 PM CDT.
  Hattiesburg around 325 PM CDT.
  Sumrall around 355 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3143 8965 3143 8914 3110 8915 3110 8966
TIME...MOT...LOC 2010Z 172DEG 17KT 3120 8954

TW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 9:00 PM CDTSpecial Weather StatementJANIssaquena, Washington60 min
May 26, 11:56 AM CDTRiver Flood WarningJANClaiborne, Jefferson, Warren21 days
May 26, 2:28 PM CDTSpecial Weather StatementJANCopiah47 min
May 26, 2:34 PM CDTSpecial Weather StatementJANHinds41 min
May 26, 2:52 PM CDTSpecial Weather StatementJANRankin68 min
May 26, 3:10 PM CDTSpecial Weather StatementJANForrest, Lamar65 min
May 26, 4:50 PM CDTSpecial Weather StatementJANScott40 min
May 26, 4:56 PM CDTSpecial Weather StatementJANSunflower49 min
May 26, 5:20 PM CDTSpecial Weather StatementJANNewton40 min
May 26, 5:47 PM CDTSpecial Weather StatementJANNewton43 min
May 26, 5:49 PM CDTSpecial Weather StatementJANLeflore56 min
May 26, 6:02 PM CDTSpecial Weather StatementJANJasper58 min
May 26, 6:12 PM CDTSevere Thunderstorm WarningJANClarke, Jasper, Lauderdale, Newton48 min
May 26, 6:35 PM CDTSpecial Weather StatementJANLauderdale55 min

Nearby

Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.